Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 16, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 14, 1998, 6:53 PM CDT for Pembina County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 1998, 6:53 PM CDT (23:53 UTC)
- Expired
- May 14, 1998, 7:40 PM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 5:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.9 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 431 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAR 142354 RRA SVRFAR NDC067-150040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 653 PM CDT THU MAY 14 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA * UNTIL 740 PM CDT * AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHEAST OF GRAFTON MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GLASSTON AT 710 PM CDT AND HAMILTON AT 730 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. SOROKA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:08 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 14, 3:08 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 308 PM CDT THU MAY 14 1998 FIRST PERIOD DISCUSSION...STRMS IN NW CNTYS FIRING ALNG FRONTGENETICAL AREA ON GRIDDED DATA. SO EXPECT THIS AREA TO CONTINUE TNGT. ANOTHER AREA TO WATCH IS OVER ERN SD AND SE ND AS WND SHFT MOVS E. ADAP SHOWS BEST INSTABILITY, WEAKEST CAP, AND VRY GOOD MSTR FLUX CONVERGENCE OVR SE ND AND NE SD. MOST STRMS XPCTD TO MOV NE OVNGT. SFC DWPNTS REMAIN HI SO OVNGT LOWS RELATIVELY MILD. THINK LOWS WL BE IN THE MID 50S IN DVL...UPR 50S HCO, GFK, CKN, ROX, BDE, TVF, FSE, PKD...AND 60 IN FAR, DTL ,FFM. HOPPES
In the hours before
Local storm report, May 14, 3:24 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
324 PM CDT THU MAY 14 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
215 PM CAVALIER ND 0.75 INCH HAIL
05/14/98 LANGDON
257 PM CAVALIER ND 0.75 INCH HAIL
05/14/98 LANGDON
GSFSpecial weather statement, May 14, 3:42 PM CDT, 3 hours 11 minutes before
NDZ007-142140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 342 PM CDT THU MAY 14 1998 ...AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR CAVALIER COUNTY UNTIL 425 PM CDT... STRONG THUNDERSTORMS ARE MOVING NORTHEAST ALONG A LINE FROM 15 MILES NORTHEAST TO 10 MILES SOUTHEAST OF LANGDON AT 20 MPH. RADAR ESTIMATED PRECIPITATION THIS AFTERNOON IN THAT AREA RANGED FROM 1 TO 3 INCHES. THE THUNDERSTORMS THAT ARE CONTINUING TO MOVE THROUGH EASTERN CAVALIER COUNTY COULD PRODUCE AN ADDITIONAL 0.50 INCH OF PRECIPITAITON. RECENT HEAVY RAINS COULD PRODUCE FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MOVE TO HIGHER GROUND. WP
Special weather statement, May 14, 4:50 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 450 PM CDT THU MAY 14 1998 ...SEVERE THUNDERSTORMS ONCE AGAIN POSSIBLE ACROSS THE REGION.... VERY WARM AND HUMID AIR WILL INTERACT WITH A LARGE AREA OF LOW PRESSURE TO BRING THE CHANCE FOR SEVERE THUNDERSTORMS TO MUCH OF THE REGION TONIGHT. A STATIONARY FRONT WAS LOCATED ACROSS NORTHWEST MINNESOTA AND NORTHERN NORTH DAKOTA. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS PARTS OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND VERY HEAVY RAINFALL. THE STATIONARY FRONT WILL THEN WEAKEN AS A WARM FRONT MOVES NORTH OUT OF SOUTH DAKOTA AND SOUTHERN MINNESOTA. VERY WARM AND HUMID AIR WILL CONTINUE TO SPILL INTO THE REGION FROM THE SOUTH. DEW POINTS WILL BE IN THE LOW TO MID 60S ACROSS THE REGION. AS THE WARM FRONT APPROACHES THE INTERNATIONAL BORDER...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH OF THE FRONT TONIGHT. THE STRONGEST STORMS ARE EXPECTED TO BE ASSOCIATED WITH A COLD FRONT WHICH WILL MOVE INTO EASTERN NORTH DAKOTA. WITH VERY UNSTABLE AIR IN PLACE...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS EASTERN NORTH DAKOTA AND MOVE INTO WESTERN MINNESOTA TONIGHT. STRONG WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS. IN ADDITION...LOW LEVEL SHEAR WILL BE CONDUCIVE TO THE DEVELOPMENT OF ISOLATED TORNADOES. THE FRONT WILL STILL BE ACROSS THE RED RIVER VALLEY BY DAWN ON FRIDAY. BECAUSE OF THIS...THE THREAT FOR SEVERE STORMS WILL CONTINUE THROUGH TONIGHT ACROSS THE RED RIVER VALLEY AND WESTERN MINNESOTA. STAYED TUNED TO LOCAL MEDIA FOR FUTURE STATEMENTS ON THE SEVERE WEATHER POTENTIAL OR ANY WATCHES AND WARNINGS LATER TODAY. WP
Special weather statement, May 14, 4:50 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 450 PM CDT THU MAY 14 1998 ...SEVERE THUNDERSTORMS ONCE AGAIN POSSIBLE ACROSS THE REGION.... VERY WARM AND HUMID AIR WILL INTERACT WITH A LARGE AREA OF LOW PRESSURE TO BRING THE CHANCE FOR SEVERE THUNDERSTORMS TO MUCH OF THE REGION TONIGHT. A STATIONARY FRONT WAS LOCATED ACROSS NORTHWEST MINNESOTA AND NORTHERN NORTH DAKOTA. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS PARTS OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND VERY HEAVY RAINFALL. THE STATIONARY FRONT WILL THEN WEAKEN AS A WARM FRONT MOVES NORTH OUT OF SOUTH DAKOTA AND SOUTHERN MINNESOTA. VERY WARM AND HUMID AIR WILL CONTINUE TO SPILL INTO THE REGION FROM THE SOUTH. DEW POINTS WILL BE IN THE LOW TO MID 60S ACROSS THE REGION. AS THE WARM FRONT APPROACHES THE INTERNATIONAL BORDER...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH OF THE FRONT TONIGHT. THE STRONGEST STORMS ARE EXPECTED TO BE ASSOCIATED WITH A COLD FRONT WHICH WILL MOVE INTO EASTERN NORTH DAKOTA. WITH VERY UNSTABLE AIR IN PLACE...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS EASTERN NORTH DAKOTA AND MOVE INTO WESTERN MINNESOTA TONIGHT. STRONG WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS. IN ADDITION...LOW LEVEL SHEAR WILL BE CONDUCIVE TO THE DEVELOPMENT OF ISOLATED TORNADOES. THE FRONT WILL STILL BE ACROSS THE RED RIVER VALLEY BY DAWN ON FRIDAY. BECAUSE OF THIS...THE THREAT FOR SEVERE STORMS WILL CONTINUE THROUGH TONIGHT ACROSS THE RED RIVER VALLEY AND WESTERN MINNESOTA. STAYED TUNED TO LOCAL MEDIA FOR FUTURE STATEMENTS ON THE SEVERE WEATHER POTENTIAL OR ANY WATCHES AND WARNINGS LATER TODAY. WP
Local storm report, May 14, 5:15 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
515 PM CDT THU MAY 14 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
215 PM 6E GARSKE ND 1.75 INCH HAIL
05/14/98 RAMSEY
ANDERSONLocal storm report, May 14, 5:15 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
515 PM CDT THU MAY 14 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
215 PM 6E GARSKE ND 1.75 INCH HAIL
05/14/98 RAMSEY
ANDERSONThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 12:52 AM CDT | Severe Thunderstorm Warning | FGF | Benson | 33 min |
| May 14, 1:25 AM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 30 min |
| May 14, 1:47 AM CDT | Severe Thunderstorm Warning | FGF | Nelson | 33 min |
| May 14, 2:16 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 34 min |
| May 14, 2:50 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 15 min |
| May 14, 1:26 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 49 min |
| May 14, 1:56 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 49 min |
| May 14, 2:31 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.